Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Quad Cities, IA

May 30, 2002Carroll County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 30, 2002, 9:46 PM CDT for Carroll County, Illinois. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2002, 9:46 PM CDT (02:46 UTC)
Expired
May 30, 2002, 10:30 PM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Carroll County, IL

The radar

The Quad Cities radar (KDVN), 64 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:55 PM CDTHail 1Riverview, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1284 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

714 
WUUS53 KDVN 310246
SVRMLI
ILC015-310330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 PM CDT THU MAY 30 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST ILLINOIS

* UNTIL 1030 PM CDT

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER RIVERVIEW...OR 9 MILES
  WEST OF MOUNT CARROLL...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   WACKER BY 950 PM CDT.
   THOMSON BY 955 PM CDT.
   ARGO FAY BY 1000 PM CDT.
   IDEAL BY 1010 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY
STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM
PASSES.

LAT...LON 4208 9014 4194 9015 4194 8985 4204 8989

$$
08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:10 PM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, May 30, 2:10 PM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT THU MAY 30 2002

.OVERVIEW...ANALYSIS SHOWS FAST JET STREAK ACROSS MONTANA TURNING
SOUTHEAST.  LEADING EDGE OF ENERGY PRODUCING A BROAD WIND SHIFT LINE OR
WEAK FRONT NOW INTO FAR NW IOWA.  MAIN DIFFERENCE ARE LOWER DEWPOINTS
BEHIND BOUNDARY.  ANALYSIS SUPPORTS SYSTEM TO PUSH SE ACROSS AREA THIS
EVENING AND INTO EARLY FRIDAY BEFORE BECOMING STATIONERY.  SATELLITE
SUGGESTING MOST MID LEVEL MOISTURE BEING SHUNTED EAST IN ADVANCE OF
SYSTEM WHICH MAY SUPPORT MORE ENERGETIC CONVECTION TONIGHT.

...ASSESSING POPS AND SEVERE POTENTIAL THIS EVENING WITH FRONT AND
THEN VERY UNSETTLED PATTERN THIS WEEKEND INTO NEXT WEEK WITH HEAVY RAIN
AND SEVERE WEATHER POTENTIAL...

.DIAGNOSIS AND DAYS 1-3...LATEST 18Z SURFACE DATA SUPPORTS MARGINAL
FORCING FOR LIMITED CONVECTION WITH ETA CLOSEST AT 18Z ON MOST LOW
LEVEL FEATURES AND CURRENT CONVECTIVE COVERAGE ALONG BOUNDARY...WITH
JUST SOME CELLS IN EASTERN WISCONSIN...AND ENHANCED CUMULUS NEAR MASON
CITY.  CALCULATIONS FROM DVN SVR WX CHKLST AND BLEP TECHNIQUE SUPPORT
ISOLATED TO SCATTERED STORMS LATE PM INTO EVENING HOURS WITH FAVORABLE
CONDITIONS FOR ROTATING CELLS OR SUPERCELLS...MOVING SSE.  HOWEVER...
QUESTION ON BL INSTABILITY AND TRIGGER...SO TORNADOES CHANCES AT PRESENT
APPEAR REDUCED...WILL NEED FOLKS TO MONITOR THIS FOR CHANGES NEXT 3-6
HOURS FOR ANY CHANGES OR LOCAL BOUNDARY DEVELOPMENT.  SO...ANTICIPATE
PRIMARY THREAT FOR MAINLY SOME LIMITED HAIL WITH RELATIVELY HIGH WBZ
10.5K AND SOME STRAIGHT LINE OR ENHANCED ROTATIONAL DOWN-DRAFTS IN
ROTATING CELLS...BEST CHANCE NORTH OF HIGHWAY 34.   AVN AND ETA MODELS
DIFFER ON AMOUNT OF MOISTURE AT TOP BL WHICH GREATLY IMPACTS MAX DOWN-
DRAFTS POTENTIAL. WILL LEAN TOWARD ETA WHICH IS MORE MOIST BASED CURRENT
SKY CONDITIONS. THUS...THIS WOULD PRODUCE NOT AS HIGH WINDS AS AVN PER
BLEP TECHNIQUE. COMPUTING WINDS FOR SFC T/TD OF 88/68..BLEP YIELDS NEAR
50KTS STRAIGHT LINE OR UP TO 84KTS IN MESO ENHANCED DOWNDRAFT TIL SUNSET
AND THEN DROPPING NEAR TO SLIGHTLY AFTER SUNSET 36 KTS STRAIGHT LINE UP
TO 64 KTS IN ROTATION FOR T/TD 82-83/66.  AVN PRODUCES VALUES 15-
20 KTS HIGHER.  ANYWAY...EXPECT CELLS AND FRONT TO MOVE EAST OR DIE
AFTER MIDNIGHT WITH DRIER AIR MOVING IN SUPPORTING LESS HUMID
CONDITIONS. WILL GO ON HIGH SIDE OF GUIDANCE BLEND INTO SATURDAY WITH
POPS LATE FRIDAY NIGHT MOST AREAS INTO SATURDAY WITH LIKELY WORDING
SOUTHERN AREAS AND CHANCE POPS NORTH.  THEN PATTERN REMAIN CONDUCIVE FOR
SIGNIFICANT STORMS WITH E-W BOUNDARY NEARBY AND IMPULSES EMBEDDED IN
ZONAL JET. THUS...EXPECT TWO TO THREE EPISODES OR MORE OF MCS/MCC
CONVECTION...OR EVEN INTENSE BOW ECHO/DERECHO VARIETY DUE TO SIGNIFICANT
BOUNDARY AND LOTS OF INSTABILITY AND MOISTURE GRADIENT TO FEED ON.  WILL
HAVE TO KEEP CHANCE POPS FOR NOW INTO SUNDAY NIGHT AS NO COHERENT AND
CONSISTENT PATTERN STANDS OUT FOR TIMING OF EPISODES OF CONVECTION.
WILL DO ESF TO EMPHASIZE HEAVY RAIN POTENTIAL.

.EXTENDED (MON-WED)...MEDIUM MODELS VARY QUITE A BIT SO WILL CONTINUE
CHANCE POPS INTO TUESDAY WITH SOME COOLER AND DRIER AIR SUGGESTED
WEDNESDAY.  AGAIN PATTERN FAVORABLE FOR HEAVY RAINS WITH ABOVE NORMAL
SEVERE RISKS.  CLOUD COVER DEFINITELY TO GREAT IMPACTS ON TEMPS AND
POSSIBLE LAKE EFFECT MONDAY...WILL TRY AND INCORPORATE TRENDS INTO
MEX/FMR GUIDANCE.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS

In the hours before

Local storm report, May 30, 8:14 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 PM CDT THU MAY 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    SPRINGVILLE               IA   .88 INCH HAIL
05/30/02   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0800 PM    SPRINGVILLE               IA   .75 INCH HAIL
05/30/02   LINN                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 30, 8:40 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 PM CDT THU MAY 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0829 PM    SUTLEFF                   IA   .5 INCH HAIL
05/30/02   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 30, 9:06 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT THU MAY 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    5 W TIPTON                IA   FUNNEL CLOUD
05/30/02   CEDAR                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 30, 9:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 PM CDT THU MAY 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    NEAR BUCHANAN             IA   1 INCH HAIL
05/30/02   CEDAR                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 30, 9:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
914 PM CDT THU MAY 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    2 E PRESTON               IA   .75 INCH HAIL
05/30/02   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 30, 9:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 PM CDT THU MAY 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0911 PM    2 N MILES                 IA   1 INCH HAIL
05/30/02   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.